Missouri, 2015

Flash Flooding and Damaging Wind in Missouri, June 3, 2015

June 3, 2015 · NWS EAX · 22 events in 7 counties and zones

Several rounds of moderate to heavy rain occurred in the early morning hours on June 3, and causes several areas to flood. Overall the damage from the flooding was minor, but there were a few water rescues in the Kansas City metro area and several area roads were temporarily closed due to running water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Several rounds of moderate to heavy rain occurred in the early morning hours on June 3, and causes several areas to flood. Overall the damage from the flooding was minor, but there were a few water rescues in the Kansas City metro area and several area roads were temporarily closed due to running water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 3, 5:41 AM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 3, 5:41 AM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 AM CDT Wed Jun 3 2015

.DISCUSSION...
Issued at 413 AM CDT WED JUN 3 2015

Wednesday marks the start of probably a fairly active period for
thunderstorm activity. The first bits of thunderstorms are currently
on the radar in the form of some pulsy storms likely in response to
a low level jet convergence across northwest Missouri. Conditions
aren't incredibly supportive of robust convection, but SPC
Mesoanalysis across NW Missouri indicates around 500 to 1000 J/kg of
MU Cape, with perhaps 20 to 25 kts of shear. So conditions are there
for one or more of these storms to become strong, with perhaps some
small hail, but large, damaging storms are not anticipated with this
activity. Then across eastern Nebraska, a large complex is diving
southeast into far southeast Nebraska and northwest Missouri. This
storm will run into the same limiting conditions mentioned for the
storm activity to its southeast, but it should still at least make
it into far northwestern Missouri with some gusty winds and some
heavy rain. One thing favoring higher impacts with this complex as
it moves southeast are the high PWAT values in place. While the
parameters dictating strength are limiting it's possible that the
heavy rain could bring some flooding to already swollen rivers and
streams and saturated soils.

Focus then shifts to later today, with uncertain convective
evolution. The aforementioned complex will likely lay down an
outflow boundary generally across southern Nebraska or northern
Kansas. This boundary will likely be the focus for afternoon
convective initiation once the sky clears out and insolation can
destabilize the atmosphere. The best low level convergence and mid
level flow, both conducive to organized storm formation will be west
of the forecast area, likely across either south central Nebraska or
north central Kansas. This area of convergence will drop off with
eastward extent, and likely cause the CWA to miss a majority of the
higher impact storms. That being said, as the evening wears on the
storms will likely congeal into a complex and move eastward into far
eastern Kansas and western Missouri. As the complex moves east it
should have plenty of moisture to work with as well as instability,
but it will run out of the better mid level flow and low level flow
looks pretty veered, so at this point, it does not appear that any
complex that forms tonight will spread eastward with severe weather
ambitions. Rather, the high PWAT might be conducive to heavy rain
and perhaps some flooding. 06z NAM struggles to move any robust
convection into the area tonight, but conceptually it seems that
once a cold pool is established that the complex will run east into
the forecast area for tonight.

For Thursday the mid level ridge looks to establish itself over the
southern and central plains, with the axis generally running from
central Iowa southwestward into NE Oklahoma. A lack of any obvious
triggering mechanism for daytime storm activity precludes very high
confidence for storm activity during the day on Thursday, however
with the mid level flow generally in the 20 to 40 kt range out of
the west along the apex of the ridge any convection that forms to
the west, either over the High Plains or in the Central/Northern
Plains could roll right along the mid level flow and through the
forecast area, so the area could see several MCS's roll through over
the next several nights as the mid level ridging feature does not
move over that time span. While the specific severe weather threats
are difficult to nail down at this time, the repeated chances for
heavy rain will bring a concern for some flooding, since local
streams are still swollen from recent rains, and soils are rather
saturated. Once we get to early next week a bit of a more
continental air mass will move into the area and the mid level flow
will take on more of a Great Lakes trough appearance, which will
diminish the chances for rain. for early next week. Could see MCS
pattern reload for middle to end of next week with moisture moving
back in and mid level flow picking back up.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 636 AM CDT WED JUN 3 2015

Thunderstorms are moving into the area from the northwest, and should
affect the aviation sites over the next few hours. Winds will likely
shift with the passage of these showers, but will eventually correct
back to the south/southeast shortly after the passage of the storms.
There could be some heavy rain reducing VSBY, but those periods will
likely be brief. By this afternoon there should be a period of VFR
conditions before another round of storms become possible later this
evening. The certainty of timing and coverage of the afternoon storms
is low to medium, so future issuances should be able to narrow down
any of those uncertainties.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Jun 3, 5:43 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 AM CDT WED JUN 3 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
643 AM CDT WED JUN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS ARE MOVING INTO THE AREA FROM THE NORTHWEST AND SHOULD
ONLY PRODUCE SOME HEAVY RAIN AND PERHAPS SOME GUSTY WINDS. LATER
TODAY..THERE WILL LIKELY BE A SECOND ROUND OF THUNDERSTORMS...MAINLY
WEST OF INTERSTATE 29. THESE STORMS COULD BE STRONG TO SEVERE WITH
GUSTY WINDS...HAIL...AND PERHAPS AN ISOLATED TORNADO. THESE STORMS
WILL MOVE EAST TONIGHT...AND BRING A CHANCE FOR SOME HEAVY RAIN WHICH
COULD CAUSE SOME FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SEVERAL CHANCES FOR THUNDERSTORMS WILL BE PRESENT THROUGH THE END OF
THE WEEK AND INTO THE WEEKEND. TOO EARLY TO NARROW DOWN THE SEVERE
WEATHER CHANCES...BUT HEAVY RAIN WILL BE POSSIBLE WHICH COULD BRING
PERIODS OF FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jun 3, 1:53 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 AM CDT WED JUN 3 2015

MOZ002-004-030830-
GENTRY MO-NODAWAY MO-
253 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NODAWAY AND WESTERN
GENTRY COUNTIES UNTIL 330 AM CDT...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF RAVENWOOD...OR 10 MILES WEST OF
STANBERRY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  STANBERRY...CONCEPTION...CONCEPTION JUNCTION AND CLYDE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4037 9464 4023 9449 4013 9477 4020 9483
TIME...MOT...LOC 0753Z 231DEG 14KT 4022 9471

CUTTER
Special weather statement, Jun 3, 3:47 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT WED JUN 3 2015

MOZ020-031015-
BUCHANAN MO-
447 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUCHANAN COUNTY UNTIL 515
AM CDT...

AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AGENCY...OR 6 MILES WEST OF GOWER...MOVING
NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AGENCY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3973 9476 3972 9466 3969 9460 3965 9460
      3955 9470 3957 9477
TIME...MOT...LOC 0947Z 202DEG 9KT 3961 9471

CUTTER
Special weather statement, Jun 3, 3:51 AM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
451 AM CDT WED JUN 3 2015

MOZ004-005-031015-
GENTRY MO-HARRISON MO-
451 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON AND EASTERN
GENTRY COUNTIES UNTIL 515 AM CDT...

AT 450 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF ALBANY...MOVING NORTH AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ALBANY AND NEW HAMPTON.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4025 9407 4014 9416 4013 9422 4007 9422
      4005 9423 4009 9435 4032 9434
TIME...MOT...LOC 0951Z 195DEG 12KT 4014 9426

CUTTER
Special weather statement, Jun 3, 6:34 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 AM CDT WED JUN 3 2015

MOZ044-031300-
JOHNSON MO-
734 AM CDT WED JUN 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY IN WEST
CENTRAL MISSOURI UNTIL 800 AM CDT...

AT 733 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF HOLDEN...MOVING SOUTHEAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTERVIEW.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3879 9378 3870 9389 3879 9403 3890 9390
TIME...MOT...LOC 1234Z 303DEG 7KT 3882 9393

AEP

The radar

The Pleasant Hill radar (KEAX), 154 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

21 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Gentry

When
June 3, 7:14 AM CST to 8:14 AM CST
Where
Gentry County, 0.42 mi SW of Evona to 0.6 mi S of Evona
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.195, -94.335

Highway 85 was partially closed due to flooding.

Flash Flood, Jackson

When
June 3, 8:40 AM CST to 9:40 AM CST
Where
Jackson County, 1.26 mi W of Red Bridge to 0.58 mi WNW of Cockrell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.922, -94.603

Water was covering the road and flowing over the curb near the intersection of 67th and Blue Ridge Blvd.

Flash Flood, Jackson

When
June 3, 8:45 AM CST to 9:45 AM CST
Where
Jackson County, 0.85 mi S of Kansas City Downtown to 1.25 mi SW of Levasy
Cause
Heavy Rain
Reported by
Public
Coordinates
39.108, -94.600

Several midtown Kansas City streets were flooded. This report was received via social media.

Flash Flood, Jackson

When
June 3, 9:00 AM CST to 10:00 AM CST
Where
Jackson County, 3.29 mi NW of Dodson to 3.38 mi NW of Dodson
Cause
Heavy Rain
Reported by
Public
Coordinates
39.012, -94.575

The intersection of 63rd Street and Rockhill Road was flooded with water flowing over the curbs.

Flash Flood, Jackson

When
June 3, 9:03 AM CST to 10:03 AM CST
Where
Jackson County, 4.24 mi NW of Dodson to 4.21 mi NW of Dodson
Cause
Heavy Rain
Reported by
Public
Coordinates
39.020, -94.590

Streets near 59th and Brookside were flooded. This report was received via social media.

Flash Flood, Jackson

When
June 3, 9:06 AM CST to 10:06 AM CST
Where
Jackson County, 1.52 mi WSW of Raytown to 1.28 mi SW of Raytown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.009, -94.504

Water was flowing through the grass and over curbs in the KMBC studio parking lot. Report was obtained via social media.

Flash Flood, Ray

When
June 3, 9:13 AM CST to 10:13 AM CST
Where
Ray County, 3.36 mi SSW of Lawson to 3.29 mi SW of Lawson
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.384, -94.219

Water was flowing over Salem Road between 174th Street and 162nd Street.

Flash Flood, Lafayette

When
June 3, 9:20 AM CST to 10:20 AM CST
Where
Lafayette County, 2.11 mi E of Odessa to 0.51 mi ESE of Odessa
Cause
Heavy Rain
Reported by
Social Media
Coordinates
39.005, -93.931

Water was covering the front porch and up to the door threshold at a residence in Odessa. There was substantial water running through the yard, and small livestock needed to be rescued from the rising water.

Flash Flood, Jackson

When
June 3, 9:25 AM CST to 10:25 AM CST
Where
Jackson County, 2.02 mi WSW of Leeds to 2.14 mi WSW of Leeds
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.036, -94.533

There were water rescues at the intersection of Blue Parkway and Kensington Avenue.

Flash Flood, Clay

When
June 3, 9:30 AM CST to 10:30 AM CST
Where
Clay County, 1.12 mi W of Excelsior Spgs to 0.7 mi SW of Excelsior Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.353, -94.251

Water was running over an intersection in Excelsior Springs.

Flash Flood, Jackson

When
June 3, 9:30 AM CST to 10:30 AM CST
Where
Jackson County, 1.8 mi WSW of Leeds to 1.9 mi WSW of Leeds
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
39.039, -94.531

Emanuel Cleaver II Blvd was closed due to running water over the top.

Flash Flood, Lafayette

When
June 3, 9:48 AM CST to 10:48 AM CST
Where
Lafayette County, 2.63 mi ENE of Odessa to 1.43 mi ESE of Odessa
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.011, -93.923

Interstate 70 was flooded with 6 to 12 inches of water near mile marker 37 and 38.

Flash Flood, Johnson

When
June 3, 9:50 AM CST to 10:50 AM CST
Where
Johnson County, 2.13 mi NW of Bowmansville to 2.35 mi NW of Bowmansville
Cause
Heavy Rain
Reported by
Public
Coordinates
38.700, -93.730

Flooding was reported near the intersection of 400th Road and Highway 13, 4 miles south of Warrensburg.

Flash Flood, Ray

When
June 3, 10:12 AM CST to 11:12 AM CST
Where
Ray County, 2.76 mi WSW of Vibbard to 2.44 mi WNW of Wood Hgts
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.369, -94.200

Route Y was closed in both directions near Excelsior Springs due to flooding.

Thunderstorm Wind, Platte

When
June 3, 10:14 AM CST to 10:19 AM CST
Where
Platte County, 2.48 mi E of Platte City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.376, -94.734

HH Highway and Bethel Road was closed due to trees into the power lines.

Flash Flood, Ray

When
June 3, 10:42 AM CST to 11:42 AM CST
Where
Ray County, 0.69 mi S of Fleming to 0.89 mi ESE of Camden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.190, -94.070

T Road is closed in both directions due to mudslide over the road.

Flash Flood, Johnson

When
June 3, 10:49 AM CST to 11:49 AM CST
Where
Johnson County, 1.45 mi SE of Fayetteville to 2.2 mi SE of Fayetteville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.868, -93.748

NW 700 Road and Highway 13 near Fayetteville was flooded.

Flash Flood, Johnson

When
June 3, 10:49 AM CST to 11:49 AM CST
Where
Johnson County, 3.02 mi ENE of Columbus to 1.09 mi ESE of Columbus
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.870, -93.830

NW M Highway and NW OO Highway was closed due to flooding.

Flash Flood, Johnson

When
June 3, 10:49 AM CST to 11:49 AM CST
Where
Johnson County, 1.08 mi E of Fayetteville to 2.23 mi ESE of Fayetteville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.880, -93.750

NW Highway H and Highway 13 near Fayetteville was closed due to flooding.

Flash Flood, Platte

When
June 3, 12:22 PM CST to 1:22 PM CST
Where
Platte County, 1.75 mi ESE of Farley to 1.98 mi ESE of Farley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.270, -94.820

Highway 45 between Farley Hampton Road and NW Jones Meyer Road was closed due to running water.

Flash Flood, Platte

When
June 3, 12:28 PM CST to 1:28 PM CST
Where
Platte County, 2.12 mi NW of Hampton to 1.31 mi WNW of Hampton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.300, -94.780

Hillsboro Road, south of Lanter Lane was closed because of running water.

Flash Flood, Clay

When
June 3, 1:33 PM CST to 2:33 PM CST
Where
Clay County, 3.27 mi NE of Excelsior Spgs Arpt to 3.09 mi ESE of Crescent Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
39.368, -94.165

Significant flooding was reported across portions of the town. Many roads were underwater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581501, 581502, 581503, 581506, 581510, 581513, 581515, 581516, 581519, 581520, 581523, 581525, 581526, 581527, 581537, 581528, 581529, 581530, 581531, 581532, 581535, 581536.